Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Abnormal Menstrual Cycle
    avatar
    lerapp posted:
    Hello!

    I just started taking a low-estrogen birth control when I started my period, per doctor's instructions. That was a little over two weeks ago. I'm still mild bleeding (most of it's old blood, but there is still some red), so its lighter than a normal period but still present. Usually my periods are completely gone within a week.

    What is causing this? Is it serious? I called in last Friday and they said it probably isn't a big deal since it's not getting worse, but it doesn't seem to be getting any better.
    Reply
     
    avatar
    lerapp responded:
    I suppose I should include the fact that I'm 20 and I am not sexually active.
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear lerapp: Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

    When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This is more common in longer term Pill users. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This is more likely in the initial months of use.

    It's not clear if this was a completely new start or a "Pill switch" to the even lower estrogen formula so I'll address both scenarios, OK? If this was a new start it can take up to three packs of pills for the lining to get in synch with the hormones in the Pill. If this was a switch, then your culprit could either be less perfect cycle control in the lower dose OR a much thinner lining developing due to a lower estrogen content.

    Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your poor cycle control persists you should return to your GYN or clinic. Often a change in the brand, or formula, of birth control pill will fix the problem.

    Yours,
    Jane


    Helpful Tips

    birth control pills and gelatin-like clots
    I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
    Was this Helpful?
    34 of 73 found this helpful

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.